Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 13, NWS Huntsville, AL

August 10, 2017Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 10, 2017, 4:36 AM CDT for Madison County, Alabama. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 4:36 AM CDT (09:36 UTC)
Expired
Aug 10, 2017, 7:30 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:45 AM CDTFLOODHarvest, ALWATER COVERING THE ROAD AT THE INTERSECTION OF WALL TRIANA AND FORD CHAPEL.
Aug 10, 4:45 AM CDTFLASH FLOOD2 E Harvest, ALTHE INTERSECTION OF HARVEST RD AND HIGHWAY 53 IS CONSIDERED IMPASSABLE DUE TO FLOWING WATER.
Aug 10, 5:00 AM CDTFLASH FLOOD2 Nne Harvest, ALMCKEE RD JUST SOUTH OF TONEY RD IS CONSIDERED IMPASSABLE DUE TO FLOWING WATER.
Aug 10, 5:00 AM CDTFLASH FLOOD5 Ne Harvest, ALTHE INTERSECTION OF PULASKI PIKE AND TONEY RD IS CONSIDERED IMPASSABLE DUE TO FLOWING WATER.
Aug 10, 6:00 AM CDTFLASH FLOOD3 Wsw Hazel Green, ALTHE INTERSECTION OF GRIMWOOD RD AND JACK THOMAS IS CONSIDERED IMPASSABLE DUE TO FAST FLOWING WATER.
Aug 10, 6:48 AM CDTFLASH FLOOD4 Nne Harvest, ALTHE INTERSECTION OF OLD RAILROAD BED RD AND DAN CRUTCHER RD IS CONSIDERED IMPASSABLE DUE TO FLOWING WATER.
Aug 10, 7:00 AM CDTFLASH FLOOD4 Wnw Meridianville, ALREPORTS OF FLOODING ALONG MURPHY RD. AND THE WHITT HAVEN SUBDIVISION. RELAYED BY PUBLIC AND MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

636 
WGUS54 KHUN 100936
FFWHUN
ALC089-101230-
/O.NEW.KHUN.FF.W.0013.170810T0936Z-170810T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
436 AM CDT THU AUG 10 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Northwestern Madison County in north central Alabama...

* Until 730 AM CDT

* At 432 AM CDT, Doppler radar indicated a cluster of thunderstorms 
  producing heavy rain across the Harvest area. Up to three inches 
  of rain have already fallen. Flash flooding is either 
  occurring or expected to begin shortly.

* Some locations that will experience flooding include...
  Northwestern Huntsville, Madison, Redstone Arsenal, Meridianville,
  University Of Alabama In Huntsville, Harvest and Toney.

Additional rainfall amounts of one to two inches are possible 
around Harvest and southward into portions of Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3495 8663 3484 8656 3481 8665 3469 8662
      3466 8670 3482 8678 3490 8677

$$

09
1 follow-up statement
541 
WGUS74 KHUN 101115
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
615 AM CDT THU AUG 10 2017

ALC089-101230-
/O.CON.KHUN.FF.W.0013.000000T0000Z-170810T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-
615 AM CDT THU AUG 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
NORTHWESTERN MADISON COUNTY...

At 610 AM CDT, local law enforcement in Madison County reported 
multiple roads around the Harvest and Toney areas are either closed 
or impassable due to flowing water. Doppler radar estimates indicate 
around four to five inches of rain have fallen in these areas 
earlier this morning. Flash flooding is expected to continue in 
parts of the Harvest and Toney areas through 730 AM CDT.

Some locations that will experience flooding include...
Northwestern Huntsville, Madison, Meridianville, Harvest and Toney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3495 8663 3484 8656 3481 8665 3469 8662
      3466 8670 3482 8678 3490 8677

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:17 AM CDT, 19 minutes earlier.

Area forecast discussion, Aug 10, 4:17 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
417 AM CDT Thu Aug 10 2017

.NEAR TERM...(Today)
Issued at 417 AM CDT Thu Aug 10 2017

A passing upper level disturbance has resulted in the redevelopment
of overnight showers and thunderstorms, mainly to the north and east
of the greater Huntsville area. Non-operational GOES-16 indicated
cloud top temperatures down to -60C along the Madison/Jackson county
line before 2 AM. The area of convection appears to be situated
along/near a boundary. Locally heavy rains were noted under this
complex, with radar and MRMS indicating 2-4" of rainfall in that
area (near Owens Crossroads and Paint Rock). Another area of concern
was another area of heavy rain moving across the central Limestone
and Madison county line.

Short term model output, mainly the HRRR and RAP suggest this
particular complex should be north and east of the area before
daybreak. The above noted boundary should be north of the region as a
warm front, bringing deeper moisture across the Tennessee Valley.
Those models, as well as the NAM, GFS, ECMWF, Canadian all suggest
that after a temporary lull in rainfall this morning, business should
pick up this afternoon as more showers and thunderstorms redevelop -
mainly from instability caused by daytime heating and another upper
level system nearing from the west. Went with likely rain chances
this afternoon given a greater expected coverage of showers. Big
picture rainfall amounts should range from a few tenths of an inch,
upwards to maybe an inch or two in spots. With generally overall
"dry" soils, held off on a Flash Flood Watch for today. With some sun
expected, high temperatures this afternoon should range from the
lower 80s east to mid 80s west.

.SHORT TERM...(Tonight through Saturday)
Issued at 417 AM CDT Thu Aug 10 2017

Shower activity per the models trends on a downward side after sunset
this evening. Muggy night lows only in the lower 70s are expected.
Almost a repeat performance weather wise is expected on Friday, with
more widespread showers and thunderstorms possible. Somewhat stronger
shear, with already high instability could lead to some storms
becoming strong in the afternoon, with gusty winds to 50 mph, locally
heavy rainfall and frequent lightning. Storm activity should wind
down again Friday night with a loss of daytime heating. High temps
before the showers commence should rise into the mid 80s east to
upper 80s west. For Saturday, stayed with similar thinking, with the
higher rain chances during the afternoon as should be the case today
and on Friday.

Flooding could become an issue during the short term, especially if
areas are impacted by heavy rain events. Large scale rainfall across
the area into Saturday should range in the 0.5 to 1.5 inch range, but
of course locally higher amounts are always possible.

.LONG TERM...(Saturday night through Wednesday)
Issued at 417 AM CDT Thu Aug 10 2017

Generally unsettled wx will continue into this portion of the
forecast period, as another weak frontal boundary approaches the
cntrl TN Valley from the NW. Latter half of the global models suggest
this next front stalling invof the mid TN Valley during the second
half of the weekend period. With a broad upper trough axis xpcted to
remain in place over much of the ern CONUS coupled with a persistent
moisture surge along/S of the stalled boundary, showers/tstms should
easily continue into the new work week. Weak embedded upper impulses
traversing ewd over much of the region should also provide an extra
focus mech for convective development. Given a fairly high moisture
column and broad upper forcing along the lingering frontal boundary,
multiple waves of mod/heavy rainfall/tstms impacting the same areas
may result in a localized flooding threat thru at least Tue. Latter
half of the models are then hinting at the front dropping further to
the S around mid week, as a strong area of high pressure builds ewd
into the Midwest/OH Valley states. If this scenario develops, this
may bring an end to the wet pattern affecting the local area near the
end of the forecast period. In any case, given the rainfall/unsettled
wx, afternoon highs are xpcted to continue trending slightly below
normal for this time of the yr, or more in the mid/upper 80s well
into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1242 AM CDT Thu Aug 10 2017

Overnight, weak upper level disturbances will track in a SW-NE
manner across the region. These will bring and/or enhance overnight
convection (mostly showers). KMSL for the most part should remain
just NW of these systems, while KHSV will be closer to them. As such,
reductions to MVFR 2000-3000' AGL CIGs and 4-5SM VIS reductions in
the shower activity. Brief reductions to IFR or lower will occur
within the heaviest showers, along with occasional lightning. Deeper
moisture and more instability will be present during Thu, with
widespread showers and thunderstorms, especially in the afternoon and
early evening. Overall, VFR weather is expected, however TEMPO CIGs
to 2000-3000' AGL and/or 3-5SM VIS reductions will accompany the
showers. Even lower VIS/CIG values and gusty winds are possible in
the heavier showers and/or storms.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...09
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 9, 9:21 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
921 PM CDT Wed Aug 9 2017

ALZ001>010-016-TNZ076-096-097-101730-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
921 PM CDT Wed Aug 9 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered showers and isolated thunderstorms are expected to
continue through the overnight, favoring areas near and south of the
Tennessee River. Locally heavy rainfall may lead to some minor
flooding issues in areas were training occurs.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rain chances will continue each day this weekend and early next
week. A frontal boundary will return northward on Thursday, bringing
more numerous thunderstorms, mainly on areas east of the Interstate
65 corridor. Numerous thunderstorms are also possible during Sunday,
as passing upper level disturbances interact in an unstable and very
moist atmosphere. Locally heavy rainfall, gusty winds and frequent
lightning will be possible in the stronger storms.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 10, 1:53 AM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
153 AM CDT THU AUG 10 2017

ALZ006-009-100715-
Madison AL-Jackson AL-
153 AM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND
SOUTHEASTERN MADISON COUNTIES UNTIL 215 AM CDT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 14 miles southeast of Huntsville, moving northeast at 20
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Owens Cross Roads, Gurley, Woodville, Paint Rock, Lim Rock, Garth,
Trenton and Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3462 8612 3460 8618 3460 8631 3459 8630
      3458 8630 3457 8633 3456 8631 3455 8631
      3452 8640 3461 8649 3481 8629
TIME...MOT...LOC 0652Z 230DEG 17KT 3463 8636

09
Special weather statement, Aug 10, 2:18 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
218 AM CDT THU AUG 10 2017

ALZ006-009-100815-
Madison AL-Jackson AL-
218 AM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND
SOUTHEASTERN MADISON COUNTIES UNTIL 315 AM CDT...

At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, or 16 miles southeast of Huntsville, moving northeast at
10 mph.

Winds in excess of 40 mph and locally heavy downpours will be
possible with this storm.

Locations impacted include...
Owens Cross Roads, Gurley, Woodville, Pleasant Groves, Paint Rock,
Lim Rock, Garth, Trenton and Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 8609 3458 8615 3460 8616 3460 8631
      3458 8630 3457 8633 3456 8631 3454 8631
      3452 8640 3463 8648 3481 8623
TIME...MOT...LOC 0717Z 240DEG 7KT 3463 8633

09
Local storm report, Aug 10, 3:05 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 AM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLOOD            1 NNE OWENS CROSSROADS  34.60N 86.45W
08/10/2017                   MADISON            AL   EMERGENCY MNGR

            NORTH AND SOUTH BOUND LANES OF HIGHWAY 431
            AT CAVE SPRING RD CLOSED DUE TO WATER
            COVERING THE ROAD.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:22 PM CDTSpecial Weather StatementHUNMorgan38 min
Aug 10, 1:53 AM CDTSpecial Weather StatementHUNMadison22 min
Aug 10, 2:18 AM CDTSpecial Weather StatementHUNMadison57 min
Aug 10, 6:29 AM CDTFlash Flood WarningHUNMadison3 hr
Aug 10, 12:39 PM CDTRiver Flood WarningHUNMadison25 hr
Aug 10, 4:40 PM CDTAreal Flood WarningHUNMadison6 hr

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.